News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Tachycardia, High Blood Pressure and myxomatous degeneration


 MERSEK - Sat Dec 18, 2004 1:46 pm

I am an RN and the other day while at work I became nauseated and felt very weak. I checked my pulse and it was 150 with a blood pressure of 187/93. I went to the ED where my rate stayed up in the 140's and my pressure went up to as high as 101 diastolic. 2 doses of Cardizem IV did nothing. Toprol XL 50 mg PO brought everything down. All cardiac enzymes, EKG, CXR and Spiral CT were normal. An Echo showed normal CO with evidence of myxomatous degeneration without evidence of regurgitation or prolapse. I was discharged on Toprol 25 mg PO QD. My pressure and heart rate remained low (90/60 and HR 83) for almost 24 hours. Today - 2 days later, my blood pressure was 135/101, with HR 101 to 91. This was before taking Toprol. After the Toprol, my pressure was 130/80, HR 76. My oxygenation has always been 96-100% throughout this and my chest pain has been minimal when the rate is down.

Is this anything I should take action on. Should I just give the Toprol some time? My pressure has always been low as a baseline (90/60) and my heart rate has always been in the low 60's. Should I get a second opinion. Is it ok to be tachy with a high diastolic like that?
 MERSEK - Mon Dec 20, 2004 7:49 pm

Update: Went to a different Cardiologist. I am blessed in that I happen to live in Cleveland and was able to get into The Cleveland Clinic. I was having alot of chest pain and was worried. Turns out I have Costal Chondritis - an inflammation of the joint in the second rib. Taking Motrin and probably will not need Beta Blockers anymore. Yahoo. Thanks
 Dr. Yasser Mokhtar - Mon Dec 20, 2004 11:37 pm

User avatar Dear mersek,

The chest pain that you have is most probably due to costochondritis but the costochondritis does not really explain the fact that you had tachycardia (you never said anything about the rhythm) and high blood pressure.

If not already done, i would suggest having a tsh checked.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.
 MERSEK - Wed Dec 22, 2004 8:01 pm

TSH was normal. Rhythm was Sinus Tach. My systolic is staying pretty good around 120 -130 but my diastolic will be fine (70's to mid 80's) and then go up to to 90's. My heart rate has been good, rarely goes above 100. I guess I'm now hypertensive. I just didn't think it would come on so suddenly like that.
 Dr. Yasser Mokhtar - Sat Dec 25, 2004 3:37 pm

User avatar Dear mersek,

The high blood pressure that you had originally could have just been due to you being stressed out because of the chest pain and may be the tachycardia.

But with your diastolic blood pressure being that high (i am not sure whether you stopped taking the toprol or not), you are hypertensive by definition especially if these readings were made on three different occasions during the same week.

Even though this could be good old essential hypertension, yet i would suggest that causes of secondary hypertension be looked for.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here